'My Prescription Is Making Me Gain Weight—Will It Stop When I Go Off It?'
12 months ago, 3 Jan 19:23
Every month, we send some of your biggest questions on nutrition, health, and more to our panel of experts to answer. The question, "I'm temporarily on prescription medication—and it's making me pack on pounds. Will I shed them when I go off the Rx?" was answered by Louis J. Aronne, M.D., director, Comprehensive Weight Control Center, Weill Cornell Medicine in New York City. More often than not, weight gained from medication doesn't come off easily. I see this all the time: Patients who've been thin their whole lives go on medication and their weight shifts up. It's as if their body used to correct for overeating, but no longer can. First, check with your primary-care physician to see if your weight is still in a healthy range for you. If it's not, address gains of 10 to 15 pounds early, because losing that weight is much harder than maintaining a healthy weight from the start. When you put on pounds, you can change your set point (where your body easily stays at a weight), and your body will work to stay in that heavier state. And although a 10- to 15-pound gain usually isn't enough to bring the complications that come with obesity (diabetes, high blood pressure, heart disease, and cancer), if the medication isn't stopped, more weight gain can occur over time. (Hit the reset button—and burn fat like crazy with The Body Clock Diet!) Watch a hot doctor explain what you can do to help treat a thyroid issue: Talk to the doctor who prescribed the medication to see if there's an alternative that won't compromise your treatment—some drugs cause less weight gain or are weight-neutral. If a change isn't possible or that doctor doesn't know how to help, see an obesity medicine specialist—we are doctors whose focus is clinical practice in managing weight and studying metabolic disease, diabetes, and other weight-related illnesses. These doctors can examine your regimen and, if changing medications isn't possible, even potentially incorporate drugs to prevent further weight gain until your issue is resolved. Check the website for the American Board of Obesity Medicine, abom.org, for a physician locator. Source: Louis J. Aronne, M.D., director, Comprehensive Weight Control Center, Weill Cornell Medicine in New York City This article originally appeared in the January/February 2018 issue of Women's Health. For more great advice, pick up a copy of the issue on newsstands now!
Category: magazine women women's_health health